Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should a nurse speak to a patient with hearing loss?

  1. AShout loudly from behind the patient so they can hear every word
  2. BFace the patient and speak clearly at a normal pace
  3. CCover the mouth to stop background noise
  4. DSpeak very fast to keep the message short
2.Nursing fundamentalsHard

An infusion pump alarms "occlusion". What should the nurse check first?

  1. AThe patient's blood glucose level
  2. BThe fluid prescription chart and the infusion rate written on it
  3. CThe clamps, the tubing for kinks and the cannula site
  4. DThe battery level of the pump
3.Clinical nursingMedium

When a patient returns to the ward from theatre, what should the nurse assess first?

  1. AWhether visitors are waiting to see the patient
  2. BThe patient's dietary preferences for the next meal
  3. CThe discharge date
  4. DAirway, breathing, circulation and level of consciousness
4.Clinical nursingHard

An adult with capacity refuses a blood transfusion for religious reasons, even though it may save their life. What should the nurse do?

  1. ARespect the refusal, check it is informed and document it, and inform the team
  2. BSedate the patient so the transfusion can be given
  3. CGive the transfusion while the patient is asleep, as it is in their best interests
  4. DAsk a family member to consent instead
5.Arterial blood gas interpretationMedium
pH7.357.457.11PaCO₂mmHg354579HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.11, PaCO₂ 79 mmHg (10.5 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.11PaCO₂ 79 mmHg (10.5 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354536HCO₃⁻mmol/L222618added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.32, PaCO₂ 36 mmHg (4.8 kPa) and HCO₃⁻ 18 mmol/L, with Na⁺ 133 and Cl⁻ 88 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.32PaCO₂ 36 mmHg (4.8 kPa)HCO₃⁻ 18 mmol/LNa⁺ 133 mmol/LCl⁻ 88 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
E4 / 4+V3 / 5+M? / 6GCS 11?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 11, with E4 and V3. What motor score M was recorded, and which response does it describe? Give the number.

GCS 11E4V3
M =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 99% on room air, blood pressure 222/134 mmHg, pulse 50/min, alert, temperature 37.4 °C. Which clinical risk group does the patient fall into? Click it.

RR 12SpO₂ 99%airSBP 222HR 50AT 37.4 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
63 g/L1.5 g/kg/day50 mL/h89 kg18 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). An 89 kg patient needs 1.5 g of protein per kg a day. The tube feed contains 63 g of protein per litre and runs at 50 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

89 kg1.5 g/kg/day63 g/L50 mL/h · 18 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
84 kg161 cmwomanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 161 cm tall and weighs 84 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

161 cm84 kgwomanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus arrhythmiafirst-degree AV blocknormal sinus rhythmsinus bradycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus arrhythmia
  2. 2first-degree AV block
  3. 3normal sinus rhythm
  4. 4sinus bradycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV2:1 AV block (type undetermined)second-degree AV block type I (Wenckebach)first-degree AV blocksinus bradycardia

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 12:1 AV block (type undetermined)
  2. 2second-degree AV block type I (Wenckebach)
  3. 3first-degree AV block
  4. 4sinus bradycardia
13.Prioritization & delegationMedium

Before giving a medication to a child, which check is especially important?

  1. AThat the parent agrees with the time it is given
  2. BThat the medicine cup is the child’s favorite color
  3. CThat the child likes the taste of the drug
  4. DThat the dose is correct for the child’s weight
14.Prioritization & delegationHard

A child who had a tonsillectomy this morning is swallowing again and again while asleep. What should the nurse suspect?

  1. AA sore throat from the breathing tube
  2. BNormal swallowing during sleep
  3. CHunger after fasting for surgery
  4. DBleeding from the operation site
15.Infection control & patient safetyMedium

When walking with axillary crutches, where should the patient’s weight be taken?

  1. AOn the elbows, kept bent at a right angle with the crutch tops tucked under the arms
  2. BOn the hands, with the crutch tops a few finger widths below the armpits
  3. COn the shoulders, with the crutches pressed upward
  4. DOn the armpits, resting on the crutch tops
16.Infection control & patient safetyHard

A child with chickenpox is admitted. Which staff member is the best choice to care for the child?

  1. AA student nurse with unknown immunity
  2. BA nurse who is pregnant and unsure of her immunity
  3. CA nurse who has never had chickenpox or the vaccine
  4. DA nurse with documented immunity to varicella
17.Lab values & electrolytesMedium

A tired patient with heavy menstrual periods has a normal hemoglobin and MCV but a ferritin of 8 ng/mL. What does this show?

  1. AVitamin B12 deficiency anemia
  2. BIron overload from too much iron
  3. CIron deficiency without anemia yet
  4. DA completely normal iron status
18.Lab values & electrolytesHard

A patient in hyperosmolar hyperglycemic state has a glucose of 1,050 mg/dL (58 mmol/L), very dry mucous membranes and a fast pulse. Which treatment is usually the first priority?

  1. AStrict fluid restriction
  2. BLarge-volume IV fluid replacement
  3. CAn IV bolus of sodium bicarbonate
  4. DOral glucose-lowering tablets

3Solutions

1.Nursing fundamentals

Answer: B · Face the patient and speak clearly at a normal pace

Why this is the answer

Facing the patient in good light, reducing background noise and speaking clearly, without shouting, helps understanding. Hearing aids should be in and working.

Answer

B · Face the patient and speak clearly at a normal pace
2.Nursing fundamentals

Answer: C · The clamps, the tubing for kinks and the cannula site

Why this is the answer

An occlusion alarm means the flow is blocked, for example by a closed clamp, kinked tubing, a bent arm or a blocked cannula. The nurse checks from the bag to the patient.

Answer

C · The clamps, the tubing for kinks and the cannula site
3.Clinical nursing

Answer: D · Airway, breathing, circulation and level of consciousness

Why this is the answer

Early postoperative assessment checks the airway, breathing, oxygen saturation, circulation, consciousness, pain, wound and drains. This detects anaesthetic and surgical complications early.

Answer

D · Airway, breathing, circulation and level of consciousness
4.Clinical nursing

Answer: A · Respect the refusal, check it is informed and document it, and inform the team

Why this is the answer

An adult with capacity has the right to refuse treatment, even life-saving treatment. The team should make sure the patient understands the consequences, discuss alternatives such as cell salvage and record the decision.

Answer

A · Respect the refusal, check it is informed and document it, and inform the team
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.11: acidaemia (below 7.35)
PaCO₂ 79 mmHg: high (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: added metabolic alkalosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 133 − (88 + 18) = 27

Delta ratio

(27 − 12)/(24 − 18) = 2.5
added metabolic alkalosis

Answer

added metabolic alkalosis
7.Clinical assessment scores

Answer: M = 4

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 11 − 4 − 3 = 4
M4: withdraws the limb from pressure (normal flexion)

Answer

M = 4
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 12/min → 0
SpO₂ 99% → 0
on air → 0
SBP 222 mmHg → 3
HR 50/min → 1
alert (A) → 0
T 37.4 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 1 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: ΔP = 76.8 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.5·89 = 133.5 g/day

Protein from the feed

50·18 = 900 mL = 0.9 L
0.9·63 = 56.7 g/day

Shortfall

ΔP = 133.5 − 56.7 = 76.8 g/day

Answer

ΔP = 76.8 g/day
10.Enteral & parenteral nutrition calculations

Answer: P = 107 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 84/1.61² = 32.41 kg/m²

Ideal body weight (Devine)

161 cm/2.54 = 63.39 in
IBW = 45.5 + 2.3·(63.39 − 60) = 53.29 kg

Protein goal

BMI 30 to under 40: 2 g per kg of ideal body weight.

P = 2·53.29 = 106.6 ≈ 107 g/day

Answer

P = 107 g/day
11.ECG rhythm strip interpretation

Answer: normal sinus rhythm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 17 small boxes, 1500 ÷ 17 ≈ 88 per minute.
2. Rhythm: regular, every R–R is 0.68 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.20 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

normal sinus rhythm

Answer

normal sinus rhythm
12.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 40 small boxes, 1500 ÷ 40 ≈ 38 per minute.
2. Rhythm: regular, every R–R is 1.60 s.
3. P waves: upright and regular (P–P 0.80 s, 75 per minute), two for every QRS.
4. PR interval: constant at 0.20 s in the conducted beats.
5. QRS: 0.12 s, wide (0.12 s or more).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

13.Prioritization & delegation

Answer: D · That the dose is correct for the child’s weight

Why this is the answer

Pediatric doses are usually calculated by weight, and errors can cause serious harm. The nurse checks the dose against the child’s weight and the safe range before giving it.

Answer

D · That the dose is correct for the child’s weight
14.Prioritization & delegation

Answer: D · Bleeding from the operation site

Why this is the answer

Frequent swallowing after tonsillectomy is a classic sign of bleeding. The nurse checks the throat with a light, looks at vital signs and reports at once.

Answer

D · Bleeding from the operation site
15.Infection control & patient safety

Answer: B · On the hands, with the crutch tops a few finger widths below the armpits

Why this is the answer

Weight is taken on the hands and arms. Leaning on the crutch tops can compress the brachial plexus and cause crutch palsy, so a gap is kept between the crutch top and the axilla.

Answer

B · On the hands, with the crutch tops a few finger widths below the armpits
16.Infection control & patient safety

Answer: D · A nurse with documented immunity to varicella

Why this is the answer

Staff with proven immunity, from vaccination or past infection, should care for patients with varicella. Non-immune staff, especially pregnant staff, risk infection and can spread the virus to other patients.

Answer

D · A nurse with documented immunity to varicella
17.Lab values & electrolytes

Answer: C · Iron deficiency without anemia yet

Why this is the answer

Iron stores (ferritin) are depleted before the hemoglobin falls. A low ferritin with a normal hemoglobin indicates iron deficiency without anemia, and it is usually treated, along with the cause of blood loss.Checked against: Ferritin Blood Test · MedlinePlus (NIH) (2025); Iron deficiency anemia - Medical Encyclopedia · MedlinePlus (NIH) (2025)

Answer

C · Iron deficiency without anemia yet
18.Lab values & electrolytes

Answer: B · Large-volume IV fluid replacement

Why this is the answer

In HHS the fluid deficit is often very large, so IV fluid replacement is the first priority; it also lowers the glucose. Insulin follows as prescribed, and potassium, sodium and mental status are monitored closely.Checked against: Diabetic hyperglycemic hyperosmolar syndrome · MedlinePlus (NIH) (2026)

Answer

B · Large-volume IV fluid replacement

ExamProblems · examproblems.com/courses/nursing-fundamentals